Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 161, NWS Melbourne, FL

September 21, 2023Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 21, 2023, 4:41 PM EDT for Osceola County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2023, 4:41 PM EDT (20:41 UTC)
Expired
Sep 21, 2023, 5:15 PM EDT
In force
34 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 74 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:00 PM EDTTSTM WND GST 406 Sse West Lake Toho, FLTempest site Lake Tohopekaliga reports wind gust to 40 mph from a thunderstorm. Delayed report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS52 KMLB 212041
SVRMLB
FLC097-212115-
/O.NEW.KMLB.SV.W.0161.230921T2041Z-230921T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
441 PM EDT Thu Sep 21 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Osceola County in east central Florida...

* Until 515 PM EDT.

* At 441 PM EDT, a severe thunderstorm was located over West Lake
  Toho, moving south at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kissimmee, West Lake Toho, Poinciana, and Campbell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2828 8148 2829 8131 2804 8122 2804 8136
      2807 8137 2807 8135 2808 8135 2807 8144
      2804 8143 2804 8146 2806 8146 2806 8145
      2814 8145 2814 8151
TIME...MOT...LOC 2041Z 000DEG 14KT 2822 8139 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Law
1 follow-up statement
339 
WWUS52 KMLB 212106
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
506 PM EDT Thu Sep 21 2023

FLC097-212115-
/O.CON.KMLB.SV.W.0161.000000T0000Z-230921T2115Z/
Osceola FL-
506 PM EDT Thu Sep 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN OSCEOLA COUNTY...

At 505 PM EDT, a severe thunderstorm was located near Poinciana, or
near West Lake Toho, moving south at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Poinciana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2820 8150 2818 8127 2804 8122 2804 8136
      2807 8137 2807 8135 2808 8135 2807 8144
      2804 8143 2804 8146 2806 8146 2806 8145
      2814 8145 2814 8151
TIME...MOT...LOC 2105Z 000DEG 14KT 2812 8139 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Law

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:01 PM EDT, 40 minutes earlier.

Area forecast discussion, Sep 21, 4:01 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
401 PM EDT Thu Sep 21 2023

...New DISCUSSION, FIRE WEATHER, AVIATION, HYDROLOGY...

.DISCUSSION...

Currently-Tonight... Current radar imagery shows scattered
coverage of showers and lightning storms across east central
Florida, especially along I-4. Analysis charts show a shortwave
trough across the Deep Southeast with associated areas of PVA
along the eastern Gulf of Mexico. An area of low pressure is
situated over the western Atlantic to the north of the Bahamas
which the NHC has placed a 60% chance of tropical development over
the next 48 hrs. Additionally, the WPC has placed a Marginal Risk
for excessive rainfall along the eastern coast of Florida.

Coverage of showers and lightning storms are forecast to increase
into the afternoon and early evening hours (~50-70%) as mid/upper
level perturbations cross the Florida Peninsula along the base of
the mid/upper level trough. Precip chances will dwindle towards
sunset with a slight chance for showers and storms near the coast
into the early overnight hours. Cool temps aloft (-9 to -10C)
combined with increased forcing will result in the potential for
wind gusts up to 40 to 55mph, heavy rainfall (quick 1-3" in a
short period of time), small hail, and frequent lightning strikes.
Evening temperatures will be in the upper 70s to low 80s.

Friday-Sunday (modified previous discussion)... Model guidance
continues to signal that a broad mid level trough will extend
south across the Florida Peninsula. A surface front from near the
Florida Keys is forecast to stretch northeastward across the
western Atlantic, where a developing low pressure system will take
shape Friday into early Saturday. The aforementioned system now
has a 60% chance of tropical development. However, east central
Florida will end up on the far southwestern periphery of the
system, generally influenced by west-northwesterly winds aloft.
On Friday, north-northeasterly surface winds will increase in
with the potential tropical system developing off of the Carolina
coast.

PoPs are lower overall on Friday during the day as drier air
filters in on the back side of the tropical system, with the
highest rain chances focused along the coast and over the local
Atlantic waters. As moisture gets wrapped up nearer to the low
pressure center over the western Atlantic, drier air advects
southward across Georgia and north- central Florida. This is
especially true on Saturday, where atmospheric PW could range from
near 1.00" or less north of Interstate 4 to 1.50-1.70" across the
Treasure Coast. Slight chance PoPs will extend from around I-4 to
Melbourne, with chance PoPs across Okeechobee County and the
Treasure Coast Saturday afternoon. Moisture will gradually
increase over southern portions of the area Sunday as the mid
level trough breaks down and the aforementioned low pressure
system moves toward the northeastern U.S. Still, only 20-40 PoPs
are included north of the Treasure Coast, where overall moisture
is slower to recover.

An increased risk of life-threatening rip currents and rough surf
will exist into the first half of the weekend. Minor beach
erosion is possible around the times of high tide from Friday
afternoon into early Saturday, especially near and north of Cape
Canaveral. Surf will decrease Sunday, though a risk of rip
currents is expected to continue at local beaches.

Temperatures during this period will warm by a degree or two each
day, generally in the mid to upper 80s. Noticeably cooler morning
lows return, especially over the weekend, settling into the mid 60s
to low 70s.

Monday-Wednesday (previous discussion)... Onshore flow takes hold
early in the week with very weak 850mb-500mb steering winds. The
east coast sea breeze should become active and move inland each
afternoon, providing the focus for diurnally driven showers and
lightning storms. Likely PoPs over the southern half of the area
Monday will expand northward Tuesday and Wednesday, in response to
more supportive moisture and instability. Highs are forecast to
trend closer to normal, in the mid 80s to around 90 degrees.

&&

.MARINE...
Issued at 400 AM EDT Thu Sep 21 2023

Today-Tonight... Increasingly hazardous boating conditions are
forecast into Friday as an area of low pressure develops and moves
north across the western Atlantic. Scattered to numerous showers
and lightning storms, mainly in the afternoon and into the early
overnight hours. Any strong storms that develop will be capable of
wind gusts up to 40-50mph, heavy rainfall, small hail, and
frequent lightning strikes. North to northeast winds (~6-12kts)
will begin to increase into the overnight hours, especially across
the offshore Volusia and Brevard county offshore (20-60nm) waters
where a Small Craft Advisory will go into place overnight for
northeast winds around 14-18kts and seas up to 6-7ft. Nearshore,
seas of 3-5 ft will increase up to 6 feet forecast overnight.

Saturday-Monday (previous discussion)... Hazardous boating
conditions are expected Friday and Saturday, especially across the
Gulf Stream. A developing low pressure system off of the Carolina
coast will gradually become more organized, lifting northward
through the Weekend. Northerly winds 15- 20 kt are expected north
of Sebastian Inlet Friday, perhaps as high as 25 kt over the
offshore Volusia waters. Seas build on Friday, up to 4-7 ft
nearshore and 6-9 ft offshore, with the highest seas offshore and
north of Sebastian Inlet. A Small Craft Advisory will continue
Friday with the addition of the nearshore Volusia and offshore
Treasure Coast legs Friday morning, followed by nearshore Brevard
in the afternoon.

A gradual improvement to marine conditions is anticipated as the
aforementioned low pressure center moves north along the eastern U.S.
coast. North-northeast winds slow Saturday with seas beginning to
decrease late Saturday into Sunday. Onshore flow around 10 kt returns
Sunday afternoon with seas 2-4 ft.

&&

.FIRE WEATHER...
Issued at 305 PM EDT Thu Sep 21 2023

Drier air is forecast to filter in across east central Florida
into the weekend with relative humidity values dropping into the
upper 30s to low 40s, mainly along and to the north of I-4.
Conditions will be favorable for increased fire sensitivity.

&&

.AVIATION...
(18Z TAFS)
Issued at 305 PM EDT Thu Sep 21 2023

Sea breeze is progressing inland, so would expect higher storm
chances to begin focusing over Greater Orlando area terminals
through the afternoon with lessening coverage along coastal sites.
Between 19-22Z would be the highest threat for storms over MCO.
Overnight, expect a few coastal showers which could linger into past
daybreak. NE winds 5-15 KT through the period, with occasional gusts
to 20 KT Fri afternoon. Outside of storms... VFR, with occasional
MVFR in thicker cu fields.

&&

.HYDROLOGY...
Issued at 305 PM EDT Thu Sep 21 2023

The Saint John's River at Astor remains at 1.9ft, just below the
Action Stage of 2.0ft. A gradual rise into Action Stage, to 2.1 to
2.2ft is forecast through late week as low pressure develops east of
Florida, producing breezy conditions over the basin. River levels
are then forecast to remain within Action Stage this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  84  66  84 /  40  40  10  10
MCO  72  87  69  87 /  10  30  10  10
MLB  73  87  71  86 /  30  40  20  20
VRB  73  87  71  87 /  30  40  20  20
LEE  70  88  67  87 /  10  10   0  10
SFB  71  86  67  87 /  10  30  10  10
ORL  72  88  69  88 /  10  30  10  10
FPR  73  87  72  86 /  30  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 AM Friday to 4 AM EDT Saturday for
     AMZ550-575.

     Small Craft Advisory from 4 PM Friday to 4 AM EDT Saturday for
     AMZ552.

     Small Craft Advisory from 8 PM this evening to 4 AM EDT Saturday
     for AMZ570-572.

&&

Fehling/Sedlock/Heil
Hazardous weather outlook, Sep 21, 10:52 AM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1052 AM EDT Thu Sep 21 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-220200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1052 AM EDT Thu Sep 21 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms are forecast
today with the greatest coverage forecast across the Treasure
Coast to Okeechobee county area. Any strong storms that develop
will be capable of producing frequent lightning strikes, wind gusts
up to 40 to 50 mph, heavy rainfall, and small hail. Move indoors
to safety at the first sign of threatening skies, or if you hear
thunder.

.FLOOD IMPACT...

Any persistent heavier showers or storms today will be capable of
producing locally heavy rainfall of 2 to 3 inches within an hour
or two. Local road, urban and poor drainage flooding will remain a
concern, especially in areas that have received heavy rainfall
over the past couple of days.

.RIP CURRENT IMPACT...
A High Risk of numerous life-threatening rip currents and rough
surf will exist at all central Florida Atlantic beaches. Entering
the ocean is strongly discouraged! Heed all warnings from the
beach patrol.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and storms are forecast to develop
across the local Atlantic waters, inland lakes, and intracoastal
waterways this afternoon into the early evening hours. Frequent
lightning strikes and wind gusts of 34 knots or greater will be
possible with the strongest storms.

.WIND AND SEA IMPACT...
Boating conditions will deteriorate later this afternoon into
tonight with seas forecast to build up to 6 to 7 feet. Across the
offshore waters of Volusia and Brevard counties, small craft
should exercise caution late this afternoon, and then a Small
Craft Advisory goes into effect across this portion of the coastal
waters this evening.

Additionally, small craft should exercise caution near inlets, as
long period swells will make traversing inlets hazardous during
the outgoing tide today into tonight.

.RIVER FLOOD IMPACT...
The Saint John's River at Astor remains at 1.9 feet which is just
below the Action Stage of 2.0 feet. A gradual rise into Action
Stage to 2.1 to 2.2 feet is forecast through late week as low
pressure develops east of Florida, producing breezy conditions
over the basin. River levels are then forecast to remain within
Action Stage this weekend.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Coverage of afternoon showers and storms will decrease late this
week into this weekend as drier air builds into the region.

A High Risk of rip currents and rough surf will continue through
Friday and Friday night, with the potential for minor beach
erosion during the periods of high tide as low pressure east of
Florida continues to strengthen and lift slowly northward.

Boating conditions will also remain poor to hazardous through
late week into early this weekend as swells continue to build
across the waters Friday and Friday night, and then slowly subside
through the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter are encouraged to self activate today and tonight.
Spotters are requested to contact the National Weather Service in
Melbourne for measured rainfall accumulations greater than 3
inches.

Fehling/Weitlich

In the hours before

Local storm report, Sep 21, 3:56 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
356 PM EDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             1 W Fairview Shores     28.60N  81.40W
09/21/2023  E0.50 inch       Orange             FL   Trained Spotter

&&

Event Number MLB2300634

Heil
Local storm report, Sep 21, 4:00 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
400 PM EDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Tstm Wnd Gst     2 ESE Wekiva Springs    28.69N  81.40W
09/21/2023  M58 mph          Seminole           FL   Emergency Mngr

            FDEM official reports measured wind gust of 58 MPH in a
            thunderstorm.

&&

Event Number MLB2300635

Heil
Local storm report, Sep 21, 4:04 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
404 PM EDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             1 SSW Altamonte Springs 28.65N  81.40W
09/21/2023  E0.88 inch       Seminole           FL   Trained Spotter

&&

Event Number MLB2300636

Heil
Local storm report, Sep 21, 4:10 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
410 PM EDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Tstm Wnd Gst     Orlando Executive Airpo 28.55N  81.33W
09/21/2023  M56 mph          Orange             FL   ASOS

            ORL reports thunderstorm gust of 49KT / 56 MPH from the
            north.

&&

Event Number MLB2300637

Heil
Special weather statement, Sep 21, 4:17 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
417 PM EDT Thu Sep 21 2023

FLZ053-212100-
Osceola FL-
417 PM EDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northern Osceola
County through 500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buena Ventura Lakes, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kissimmee, Saint Cloud, West Lake Toho, Intercession City, and Buena
Ventura Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2835 8152 2835 8117 2816 8103 2815 8152
      2820 8152 2821 8153
TIME...MOT...LOC 2016Z 000DEG 15KT 2836 8132

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Law
Local storm report, Sep 21, 4:33 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
433 PM EDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Dmg     1 W Fairview Shores     28.60N  81.40W
09/21/2023                   Orange             FL   Trained Spotter

            Tree branches down at corner of Lee Rd and Edgewater
            Dr. Power is out in the area.

&&

Event Number MLB2300638

Heil

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:48 AM EDTRip Current StatementMLBBrevard, Indian River, Martin, Saint Lucie, Volusia3 days
Sep 21, 4:07 AM EDTSmall Craft AdvisoryMLB64 hr
Sep 21, 2:32 PM EDTSpecial Weather StatementMLBVolusia43 min
Sep 21, 3:07 PM EDTSpecial Weather StatementMLBOrange, Seminole38 min
Sep 21, 3:16 PM EDTSevere Thunderstorm WarningMLBSeminole29 min
Sep 21, 3:33 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole27 min
Sep 21, 3:54 PM EDTSevere Thunderstorm WarningMLBOrange36 min
Sep 21, 4:17 PM EDTSpecial Weather StatementMLBOsceola43 min
Sep 21, 4:48 PM EDTSpecial Weather StatementMLBLake42 min
Sep 21, 5:35 PM EDTAreal Flood AdvisoryMLBLake85 min
Sep 21, 5:38 PM EDTSpecial Weather StatementMLBLake37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.